What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 2:27 PM CST, 45 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds ending by evening
- Lower chance for thunderstorms late tonight northwest of the Chicago metro
- Another round of thunderstorms is expected as early as mid to late Tuesday afternoon, but more likely Tuesday evening into the nighttime hours. Severe thunderstorms with damaging winds and brief spin-up type tornadoes are the main hazards, though large hail may occur as well.
Area forecast discussion, May 20, 2:27 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
327 PM CDT Mon May 20 2024
.KEY MESSAGES...
- Scattered severe storms with large hail and damaging winds
ending by evening
- Lower chance for thunderstorms late tonight northwest of the
Chicago metro
- Another round of thunderstorms is expected as early as mid to
late Tuesday afternoon, but more likely Tuesday evening into
the nighttime hours. Severe thunderstorms with damaging winds
and brief spin-up type tornadoes are the main hazards, though
large hail may occur as well.
&&
.DISCUSSION...
Issued at 327 PM CDT Mon May 20 2024
Through tonight:
The MCV has now shifted into southern Wisconsin, east of
Janesville and west of Racine. With an unstable atmosphere ahead
of the MCV, arcs of convection have shift mostly over Lake
Michigan this afternoon. Additional showers or isolated storms
may occur across northern Illinois and even into northwest
Indiana into early evening where the atmosphere is unstable, but
this window will also be fairly short lived into the evening,
and areas farther south are a bit more removed from the MCV
influence. The severe threat is low (<10-15%)
There should be a period of ridging behind the MCV which should
lead to a dry period later this evening and into the overnight
hours, and the warm front that has shifted north today will
likely get shunted back south, with some uncertainty as to where
that will stall. This front in conjunction with additional
upstream waves that may be embedded in the flow aloft may
trigger some additional thunderstorms late tonight. Tough to
say right now as these are not apparent on upstream water vapor
satellite just yet.
Tuesday and Tuesday Night...
A complicated storm evolution is setting up for Tuesday. While
there are two sharp upper troughs upstream, our feature of
interest is the sharpening vort max nearing the desert
Southwest. This feature is well agreed upon in guidance to
strengthen as evidenced by becoming negatively tilted through
the afternoon hours. With a fairly potent southern stream jet
axis progged to shift into the central Plains, in addition to a
secondary northern stream jet core, the surface cyclogenesis
process will lead to deeply anomalous low pressure core that
will likely drop below 990 mb by late afternoon and even deeper
in the evening hours. The low strength will approach the bottom
of the NAEFS climatology for this time of year. These all point
to a significant severe weather event in the region.
From a sensible weather perspective, there are several periods of
concern. The first is along the advancing warm front ahead of the
low on Tuesday morning on increasing low level southwest flow.
The boundary will still be across northern Illinois during the
morning. The aforementioned system will be advancing upon an
elevated mixed layer, and thus any storms have the potential to
generate mostly sub- severe hail.
It will be a warm and breezy day following any morning activity, and
a rapidly destabilizing warm sector through the day portends a
concern for discrete supercells, with all hazards possible in
the mid to late afternoon as this larger system approaches. This
is currently favored across Iowa and into NW Illinois, but does
extend to the I-39 corridor. By the evening hours the deep
layer shear vector will become oriented more perpendicular to
the surging cold front across the plains as the surface low will
continue to shift north into Minnesota. Upscale growth into a
mature wind producing system (MCS) appears the more likely mode
in the evening, making damaging winds the highest concern,
although some lingering low level shear will still support a
tornado threat along the line.
There is still some uncertainty as to how far south and east the
severe threat will be into the evening, thus the highest severe
probabilities do still remain favored west, but with the potential
for a fairly organized MCS these hazards will extend across much of
northeast Illinois and possibly into northwest Indiana as well.
Wednesday and Wednesday night:
There is still some signal for showers later Wednesday into
Wednesday evening south and east of I-57, but most areas will
have cooler conditions and a dry day.
KMD
Rest of the forecast discussion unchanged...
Thursday through Sunday:
Brief upper level ridging should allow for better height rises
on Thursday for much drier conditions setting up. Winds should
be out of the west and light with the occasional afternoon burst
to 15 mph. Afternoon temperatures should warm into the 70s,
with slightly cooler conditions in Northern Indiana along the
immediate shoreline.
The next upper level trough ejects out of the Rockies Thursday
night and starts tracking toward southeastern Manitoba. Despite
the system's track being farther to the northwest than earlier
in the week. As the reflected surface low passes through the
Dakotas and Minnesota, a warm front will slowly enter Illinois
on Friday. Southerly winds will slowly advect precipitable water
amounts over an inch back into the area. The best instability
will be in the warm sector behind the front in a Rockford to
Fowler, IN line, but even then forcing does not look impressive.
So PoPs for scattered showers were kept at the chance
threshold.
Overnight and into Saturday, the low exits into Canada as a
secondary surface low strengthens over the Southern Plains.
Friday's surface front will be come a NW/SE oriented cold front
and move over the region on Saturday. With it comes better
forcing and instability to allow widely scattered thunderstorms
to develop through the day. This far out, timing can be adjusted
closer to the event. At this juncture, model soundings have
weaker mid level lapse rates and deep layer shear to keep the
word severe out of the forecast. There may be isolated showers
that stick around through Monday, but there should be breaks in
the rain. However, confidence remains to low this far out for
specifics at this time.
DK
&&
.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1234 PM CDT Mon May 20 2024
Aviation Concerns:
- Multiple rounds of storms moving though the region today.
- Gusty south winds expected through 00z, diminishing overnight
into Tuesday morning. Increasing again Tuesday afternoon.
- Lower ceilings possible overnight towards Tuesday morning
(~10-14z)...remaining VFR throughout much of the period.
A large MCV system continues to track through northern Illinois
into southern Wisconsin heading into the afternoon. This
developed showers and storms across the northern terminals late
morning, with the leading moisture surge. Additional showers
and storms are developing and intensifying across northern
Illinois and southern Wisconsin as the core of the MCV interacts
with a lifting warm front across the region. Strong to severe
storms will be possible this afternoon across the northern
terminals as this system tracks ene.
Winds will continue to be gusty this afternoon ahead of the
frontal boundary trailing to the south south-west of the MCV.
Sustained winds are forecast in the 15-18kt range, while gusts
upwards of 25-30kts will be possible at DPA, ORD, and MDW. As
this system exits tonight, winds will decrease overnight,
becoming easterly once again less than 8kts. Winds turn
southeasterly Tuesday morning, then become southerly once again
midday, also increasing.
Ceilings will remain VFR throughout the period, while some
SCT010 will be possible in the 10-14z time frame Tuesday morning
as a weak wave of showers potentially lifts across northern
Illinois. Not as confident in the shower activity, so left as a
PROB30 group until late model guidance.
Baker
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, May 20, 11:45 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1245 PM CDT Mon May 20 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-211745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1245 PM CDT Mon May 20 2024 /145 PM EDT Mon May 20 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to half dollar size.
Limited Damaging Wind Risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms are expected this afternoon. A few of
these storms could become severe, with the main threats being
large hail and locally damaging winds. While there is a severe
weather threat across the outlook area, the highest probabilities
are north of Interstate 80.
In addition, thunderstorms will be capable of producing torrential
downpours which could lead to some localized flooding, particularly
in more suburban and urban areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk.
Tuesday night...
Significant Thunderstorm Risk with an:
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION...
There is a chance for thunderstorms early Tuesday morning, mainly
across northern Illinois northwest of Interstate 55. There is
also a slight chance of thunderstorms area wide Tuesday afternoon
If any storms do occur during the day Tuesday, the threat of
severe weather appears rather low.
Additional thunderstorms are likely Tuesday evening into Tuesday
night. Some of these storms could become severe, with the
potential for damaging winds and perhaps brief tornadoes. While
there is a threat of severe weather across the entire outlook
area, the severe weather threat appears greatest near and west of
the Interstate 39 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east to northeast at around 25 mph.
LMZ740>745-211745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1245 PM CDT Mon May 20 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to half dollar size.
Limited Thunderstorm Wind Gust Risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Hazardous conditions for small craft are likely.
Tuesday night...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk with a:
Limited Severe Thunderstorm Risk. Friday through Sunday...
Limited Thunderstorm Risk.
Kluber
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 20, 1:18 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
218 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Dmg Hoffman Estates 42.10N 88.14W
05/20/2024 Cook IL Trained Spotter
Estimated winds 50 to 60 mph winds based on
twigs, small branches downed. Location near
Barrington Rd and Algonquin Rd.
&&
WSLLocal storm report, May 20, 1:20 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
220 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Hail 2.5 NNE Hoffman Estates 42.08N 88.08W
05/20/2024 M0.75 Inch Cook IL Cocorahs
&&Local storm report, May 20, 1:33 PM CST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
233 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 SE Western Springs 41.80N 87.89W
05/20/2024 E0.75 Inch Cook IL Public
Public report of dime to penny size hail
just south of Western Springs.
&&
WSLLocal storm report, May 20, 2:01 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
301 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM Hail 3 W Palos Park 41.66N 87.88W
05/20/2024 M1.00 Inch Cook IL Public
Public report of quarter size hail. Relayed
via mping.
&&
WSLLocal storm report, May 20, 3:07 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
407 PM CDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM Tstm Wnd Gst 1 W South Elgin 42.00N 88.30W
05/20/2024 M58 MPH Kane IL Public
Public report of tree branches downed in
South Elgin and 59 mph gust reported by
private weather station KILSOUTH18.
&&
WSLSpecial weather statement, May 20, 3:10 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
410 PM CDT Mon May 20 2024
ILZ023-108-INZ001-202145-
Eastern Will IL-Kankakee IL-Lake IN-
410 PM CDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILL...NORTHEASTERN
KANKAKEE AND LAKE COUNTIES THROUGH 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Schererville to near Grant Park to Kankakee.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gary, Merrillville, Schererville, Hobart, Kankakee, Crown Point,
Bourbonnais, Bradley, Cedar Lake, Lowell, Momence, Griffith, Dyer,
St. John, Lakes of the Four Seasons, Winfield, Beecher, Lake
Dalecarlia, Grant Park, Sun River Terrace, and Schneider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 8749 4117 8753 4114 8754 4112 8798
4126 8772 4153 8745 4155 8722 4133 8722
TIME...MOT...LOC 2109Z 251DEG 28KT 4147 8742 4125 8758 4113 8786
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Yack